Pheochromocytoma, rare noncancerous tumor
DEAR DR. ROACH: How is pheochromocytoma diagnosed? What is its effect on blood pressure? -- M.K.
ANSWER: A pheochromocytoma is a rare, noncancerous tumor of the adrenal gland. It secretes adrenalin (epinephrine) or a closely related substance that can dramatically increase blood pressure. Classically, the blood pressure in a person with a pheochromocytoma (often called "pheo" in medical vernacular) is sometimes normal and sometimes sky-high. However, some people have moderate elevations all the time. Flushing sensation is also characteristic for this tumor.
The diagnosis usually is made by collecting urine for 24 hours and testing for the presence of elevated levels of adrenalin, although if the blood pressure is very high at the time, a simple blood draw can make the diagnosis.
Treatment usually is with surgery, although medication is used in the short term to keep blood pressure under control, especially during anesthesia. This needs to be done by an experienced team.
Pheochromocytoma often is suspected and seldom found. But we look even though this is a rare condition, because it is so important to find them, as the extreme blood pressure rise can be very dangerous.
DEAR DR. ROACH: Several months ago, I fell asleep while driving and had an accident with another car. I have not driven since, and I do not intend to until I am cured of falling asleep, which also occurs when I am a passenger. What should I do? -- M.J.N.
ANSWER: Falling asleep at times you don't want to can be caused by many different problems. Obstructive sleep apnea may be the most common now. People with sleep apnea stop breathing during sleep, and do not sleep well at night, being constantly awakened for a few seconds to breathe. They usually are unaware of it, although their bed partners usually are. Snoring is very common, and as the disease gets worse, the person with sleep apnea falls asleep more and more easily during the day and evening. Narcolepsy and epilepsy are other possibilities as well, and can certainly cause automobile accidents.
You are exactly right not to drive until you have had a thorough examination. A sleep specialist or neurologist probably is your best bet.
DEAR DR. ROACH: I have been constipated for at least a year. My doctor has given up on me. The only laxative that works for me is Carter's little pills, which I take after three or four days of constipation. Could I have become allergic to some foods, causing this problem? I have had two colonoscopies -- on the first, I had polyps removed, but the second was clear. -- D.D.
ANSWER: Carter's little pills contain the laxative bisacodyl. Bisacodyl causes inflammation and irritation in the bowel and promotes movement of the colon. However, it is not recommended to use this medication for more than 10 days, because in prolonged use, the colon can become atonic (which means non-moving). I'm afraid that's the situation you are in, and it's the medication, not the food or polyps, that is the primary issue now.
Treatment for this needs to be administered by an expert. A gastroenterologist, for consultation, not for a procedure, should be your first stop.
The booklet on constipation explains this common disorder and its treatments. Readers can order a copy by writing: Dr. Roach -- No. 504, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$5 Can. with the recipient's printed name and address. Please allow four weeks for delivery.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters or mail questions to P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2013 North America Syndicate Inc.
All Rights Reserved